Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS Pueblo, CO

August 11, 1997Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 1997, 5:09 PM MDT for Pueblo County, Colorado. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 1997, 5:09 PM MDT (23:09 UTC)
Expired
Aug 11, 1997, 6:10 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:35 PM MDTHail 0.75Pueblo, CO
Aug 11, 5:48 PM MDTHail 2Pueblo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.2 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1997-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1997-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 112309 RRA
SVRPUB
COC101-120010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
509 PM MDT MON AUG 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 610 PM MDT
 
* SOME LOCATIONS AFFECTED
  PUEBLO WEST THROUGH 540 PM
  PUEBLO BY 530 PM

* AT 510 PM RADAR SHOWED A SEVERE STORM 13 MILES WEST OF PUEBLO
  MOVING EAST AT 20 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:02 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 2:02 PM MDT, 3 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON AUG 11 1997

CHALLENGE TODAY...DETERMINING LIKELIHOOD OF THUNDERSTORMS TONIGHT.
MODELS IN GENERAL AGREEMENT ON FEATURES TO EFFECT OUR WEATHER TONIGHT.
ALL INDICATE A FAIRLY SIGNIFICANT DISTURBANCE TO TRACK NORTHEAST ACROSS
CWA TONIGHT...WITH SLIGHTLY VARYING SOLUTIONS ON ACTUAL TRACK.
DISTURBANCE APPEARS VISIBLE IN WATER VAPOR PICTURES STREAKING ACROSS
ARIZONA AT THIS TIME...WHERE CONVECTION HAS FLARED IN RESPONSE TO IT
ACROSS NORTHEAST ARIZONA.  EXPECT JET STREAK ASSOCIATED WITH THIS TO
TRACK NORTHEAST ACROSS COLORADO THIS EVENING...FLARING CONVECTION ACROSS
CWA.  MOIST LOW LEVEL EASTERLY WINDS WILL AID IN THE GROWTH OF THE
CONVECTION...ALLOWING SOME STORMS TO BECOME STRONG ACROSS THE SOUTHEAST
PLAINS.  WITH DEWPOINTS REMAINING IN THE UPPER 50S TO LOWER 60S ACROSS
THE PLAINS...THERE IS STILL GOOD POTENTIAL FOR HEAVY RAINERS.  IN
ADDITION...THE DOPPLER WIND PROFILER SUGGESTS THAT WINDSHEAR HAS BECOME
MORE FAVORABLE FOR SEVERE CONVECTION...WITH NORTHWESTERLY FLOW ALOFT
AND SOUTHEASTERLY FLOW IN THE LOWER LEVELS.  THE SHEAR IS NOT GREAT IN
SPEED OR DIRECTION BUT NONE-THE-LESS SUFFICIENT TO PRODUCE AN ISOLATED
ROTATING STORM.  WITH A SIGNIFICANT INCOMING DISTURBANCE AND THE
ATMOSPHERE PRIMED FOR CONVECTION...WILL FORECAST ABOVE MOS POPS
TONIGHT.  DUE TO THE AMOUNT OF MOISTURE IN THE AIR...WILL ALSO GO A
LITTLE ABOVE MOS TEMPS...EXCEPT AT ALS WHERE MOS LOOKS GOOD.

LW

In the hours before

Special weather statement, Aug 11, 12:05 PM MDT, 5 hours 4 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1205 PM MDT MON AUG 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A COUPLE OF DISTURBANCES WILL EFFECT SOUTHERN COLORADO THROUGH THIS
EVENING.  THE FIRST DISTURBANCE WILL PASS OVER THE AREA THIS AFTERNOON.
THE SECOND WILL PASS THIS EVENING.

AT NOON...THE FIRST DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES
SPREADING INTO SOUTH CENTRAL COLORADO.  THE SECOND DISTURBANCE WAS
JUST COMING ONSHORE OVER SOUTHERN CALIFORNIA.

AS THESE DISTURBANCES SPREAD ACROSS THE REGION...THEY ARE EXPECTED TO
PRODUCE A COUPLE OF ROUNDS OF SHOWERS AND THUNDERSTORMS.  THE FIRST
ROUND WILL GET GOING OVER SOUTH CENTRAL COLORADO EARLY THIS AFTERNOON
AND SPREAD INTO EASTERN COLORADO BY LATE AFTERNOON.  THE SECOND ROUND
WILL LIKELY HOLD OFF UNTIL THIS EVENING...POSSIBLY LATE EVENING OVER
THE SOUTHEAST PLAINS.

THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL AGAIN BE URBAN AND SMALL
STREAM FLOODING RESULTING FROM INTENSE HEAVY DOWNPOURS.  HOWEVER...THERE
IS ALSO SOME THREAT OF LARGE HAIL.  AS ALWAYS...LIGHTNING WILL ALSO BE
ONE OF THE MAJOR THREATS.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR THIS
EVENING SHOULD SEVERE WEATHER OR FLOODING MATERIALIZE.

LW
Special weather statement, Aug 11, 12:09 PM MDT, 5 hours before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1205 PM MDT MON AUG 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A COUPLE OF DISTURBANCES WILL EFFECT SOUTHERN COLORADO THROUGH THIS
EVENING.  THE FIRST DISTURBANCE WILL PASS OVER THE AREA THIS AFTERNOON.
THE SECOND WILL PASS THIS EVENING.

AT NOON...THE FIRST DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES
SPREADING INTO SOUTH CENTRAL COLORADO.  THE SECOND DISTURBANCE WAS
JUST COMING ONSHORE OVER SOUTHERN CALIFORNIA.

AS THESE DISTURBANCES SPREAD ACROSS THE REGION...THEY ARE EXPECTED TO
PRODUCE A COUPLE OF ROUNDS OF SHOWERS AND THUNDERSTORMS.  THE FIRST
ROUND WILL GET GOING OVER SOUTH CENTRAL COLORADO EARLY THIS AFTERNOON
AND SPREAD INTO EASTERN COLORADO BY LATE AFTERNOON.  THE SECOND ROUND
WILL LIKELY HOLD OFF UNTIL THIS EVENING...POSSIBLY LATE EVENING OVER
THE SOUTHEAST PLAINS.

THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL AGAIN BE URBAN AND SMALL
STREAM FLOODING RESULTING FROM INTENSE HEAVY DOWNPOURS.  HOWEVER...THERE
IS ALSO SOME THREAT OF LARGE HAIL.  AS ALWAYS...LIGHTNING WILL ALSO BE
ONE OF THE MAJOR THREATS.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR THIS
EVENING SHOULD SEVERE WEATHER OR FLOODING MATERIALIZE.

LW
Special weather statement, Aug 11, 3:37 PM MDT, 1 hour 32 minutes before
COZ062-065-068-070-112240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON AUG 11 1997

...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN SAGUACHE AND WESTERN
   FREMONT COUNTIES...

STRONG THUNDERSTORMS WILL MOVE OVER EASTERN SAGUACHE...WESTERN
FREMONT AND WESTERN CUSTER COUNTIES THROUGH 430 PM...BRINGING
PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL.

LOCALIZED STREET FLOODING AND MINOR FLOODING OF SMALL CREEKS AND
NORMALLY DRY WASHES CAN BE EXPECTED.  SOME HIGHWAYS POSSIBLY
AFFECTED INCLUDE HIGHWAY 50 FROM HOWARD TO NEAR THE ROYAL GORGE AND
HIGHWAY 69 FROM TEXAS CREEK TO WESTCLIFFE.

AT 330 PM...RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM
AROUND 10 MILES NORTHEAST OF HOWARD TO JUST EAST OF SAGUACHE.  THE
STORMS WERE MOVING EAST 10 TO 15 MPH.   THE HEAVIEST RAIN WAS
LIKELY FALLING OVER HIGHWAY 50 BETWEEN HOWARD AND COALDALE AND ALSO
ALONG THE WEST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS EAST OF
VILLA GROVE.

HAYNES
Special weather statement, Aug 11, 4:20 PM MDT, 49 minutes before
COZ068-070-071>073-112325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT MON AUG 11 1997

...STRONG THUNDERSTORMS CONTINUE OVER FREMONT COUNTY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE OVER FREMONT COUNTY
THROUGH 5 PM...BRINGING PERIODS OF HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS.

STREET FLOODING AND MINOR FLOODING OF SMALL CREEKS AND NORMALLY DRY
WASHES CAN BE EXPECTED THROUGHOUT EASTERN FREMONT COUNTY.  MOTORISTS
TRAVELLING ON HIGHWAY 50 IN EASTERN FREMONT COUNTY SHOULD SLOW DOWN
WHEN ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING.

AT 410 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 15
MILES NORTHWEST OF CANON CITY TO AROUND 10 MILES SOUTHWEST OF CANON
CITY.  THE STORMS WERE MOVING EAST AROUND 15 MPH.

THIS LINE OF STORMS MAY SPREAD INTO CUSTER AND TELLER COUNTIES
BEFORE 5 PM...AND INTO WESTERN EL PASO AND WESTERN PUEBLO COUNTIES
BY 5 PM.

HAYNES
Special weather statement, Aug 11, 5:03 PM MDT, 6 minutes before
COZ071>073-120010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT MON AUG 11 1997

...A LINE OF STRONG THUNDERSTORMS MOVING INTO PUEBLO AND EL PASO
COUNTIES...

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO PUEBLO WEST BY 520
PM...AND INTO FORT CARSON BY 530 PM...BRINGING VERY HEAVY
RAIN...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING...AND HAIL UP
TO 1/2 INCH IN DIAMETER.

AT 500 PM...PUEBLO DOPPLER RADAR SHOWED THIS LINE OF THUNDERSTORMS
EXTENDING FROM 15 MILES SOUTHWEST OF PUEBLO WEST TO 8 MILES WEST OF
PUEBLO WEST....TO 15 MILES WEST OF PINON.  MOVEMENT OF THESE STORMS
WAS TO THE EAST AT 15 TO 20 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING IN EXCESS OF 1 INCH IN 30
MINUTES.  EXPECT SOME MINOR FLOODING OF LOW LYING AREAS...CREEKS AND
NORMALLY DRY WASHES AS THIS STORM MOVES THROUGH.  IF YOU ENCOUNTER
THESE STORMS WHILE DRIVING...SLOW DOWN TO AVOID HYDROPLANING.

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:46 PM MDTSevere Thunderstorm WarningPUBPueblo64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.